2012-02-08 21:59:03 UTC

Merck, FDA Issue Drug Safety Alerts

Feb. 9, 2012

Merck informed physicians of the results of a recent study evaluating drug interactions its chronic hepatitis C virus NS3/4A protease inhibitor, and ritonavir-boosted HIV protease inhibitors. Also, the FDA notified the public that the use of PPIs may be associated with an increased risk of Clostridium difficile-associated diarrhea.

Merck Warns of Victrelis and HIV Protease Inhibitor Interactions
Merck has informed U.S. physicians of the results of a recent pharmacokinetic study evaluating drug interactions between Victrelis™, the company's oral chronic hepatitis C virus (HCV) NS3/4A protease inhibitor, and ritonavir-boosted HIV protease inhibitors in 39 healthy volunteers.

In this study, concomitant administration of Victrelis with Norvir® in combination with Reyataz® or Prezista®, or with Kaletra® resulted in reduced exposures of the HIV medicines and Victrelis. These drug interactions may be clinically significant for patients infected with both chronic HCV and HIV by potentially reducing the effectiveness of the medicines when co-administered.

Merck has shared these pharmacokinetic data with regulatory authorities in the countries where Victrelis is approved or under review for the regulatory agencies to review and to consider including these data in the labeling.

Read the company’s full announcement.

C. Difficile-Associated Diarrhea Associated with Stomach Acid Drugs
The FDA notified the public that the use of PPIs may be associated with an increased risk of Clostridium difficile-associated diarrhea (CDAD). A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve. The FDA is working with manufacturers to include information about the increased risk of CDAD with use of PPIs in the drug labels.

FDA is also reviewing the risk of CDAD in users of histamine H2 receptor blockers, which are used to treat GERD, stomach and small intestine ulcers, and heartburn. Health-care professionals should be aware of the following:

  • A diagnosis of CDAD should be considered for PPI users with diarrhea that does not improve.
  • Advise patients to seek immediate care from a health-care professional if they experience watery stool that does not go away, abdominal pain and fever while taking PPIs.
  • Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.

Read the full safety alert.

More on GERD

Psychotherapy helps patients with chronic digestive disorders

April 17, 2018

New AGA Clinical Practice Update explains benefits of psycho- gastroenterology for patients.

Course for APPs benefits all experience levels

April 16, 2018

AGA's popular course for advanced practice providers will take place Aug. 10 through 12 in Chicago, Illinois.

APPs: Enhance your delivery of patient care

March 28, 2018

AGA's popular course for advanced practice providers will be held this summer in Chicago.